FORUMS

Connect with people who understand what you are going through, seek advice and surround yourself with support. We're free, anonymous, and professionally moderated 24/7.

  • 47,612Members
  • 1,358,869Posts
  • 1,400,000Visitors
Friends, families and carers

Bipolar Medication and weight gain

Bipolar Medication and weight gain

I have Type 1 Bipolar and over the past 12 months I've gained weight [edited by moderator] from my meds. I'm feeling a bit overwhelmed as I feel like I have no control over my changing body. Today I saw in my doctor's notes that they classify me as obese. I'm an active person, I eat a vegetarian diet and don't drink or smoke. I felt so ashamed reading that and cried half the day. I'm a fairly body neutral person most of the time but it's hard not knowing when these changes will stop and knowing I can't come off my meds. Anyone have experience with this issue? How do you stay positive and focussed on recovery when you feel physically uncomfortable and ashamed?

23 replies

11 - 20 of 23

In response to: Bipolar Medication and weight gain

Re: Bipolar Medication and weight gain

ooo love this idea!!! can't wait to see how the sculpture progresses 😍 @HealingJourney i really want to get my hands on some clay now and join in

In response to: Re: Bipolar Medication and weight gain

Re: Bipolar Medication and weight gain

This is the final product in terms of structure 😊The next phase will be to paint her 🎨🖌️ I used air drying clay which doesn't need to be fired. I think you can find it in most art shops and possibly even Officeworks...? Clay is a great medium to get into!

In response to: Re: Bipolar Medication and weight gain

Re: Bipolar Medication and weight gain

ooo yay hope the painting process is fun!! adding an Officeworks run to buy clay to my list of errands ✔️

@HealingJourney if you're interested, there's also this page here where you can share your art therapy progresses too: COME SHARE YOUR PASSION PROJECT - SANE Forums

In response to: Bipolar Medication and weight gain

Re: Bipolar Medication and weight gain

Similar points to @HealingJourney 's story except it was due to change in medication. The previous combination didn't have the weight gain, but there were tremors, lots of sweating & potential organ issues in the future. Tired of choosing 'the lesser evil'.

I understand there are more important things than weight as pointed out by everyone. Still want to know if anyone has maintained or succeeded in lowering their weight over time?

In response to: Re: Bipolar Medication and weight gain

Re: Bipolar Medication and weight gain

hey @Sneezy welcome to the forums! it's lovely to e-meet you 💙

different people can experience different side effects to meds, and i can imagine that it's hard not knowing what to expect or how your body will react. it's absolutely valid to be curious or worried about weight changes!

i did want to quickly pop in to let you know about our community guidelines, in case you haven't had a chance to look into it: Guidelines and technical support - SANE Forums.

also feel free to jump into our Social Spaces and introduce yourself/have a chat 😊

In response to: Re: Bipolar Medication and weight gain

Re: Bipolar Medication and weight gain

Hello @Sneezy I currently weigh considerably less than I did at my peak. I'd say the percentage loss but it would probably be moderated. It's been a long slow process and it was even better until other side effects kicked in 6 months ago limiting my ability to exercise. My gp wants me to reduce my weight again by a similar percentage to the longterm average loss which won't be easy.

What's made the difference is 3 things: titration down to a lower maintenance dose, modifying my diet and nutrition, and daily exercise (I walk every day and am trying to get back to other exercises). I'm not sure if being on meds for cholesterol has also helped. My fasting blood glucose is better too.

It's not quite true that weight doesn't really matter. I've had several health conditions directly or indirectly related to my weight status and metabolism. And experienced stigma and ridicule from family and work colleagues. The reduced gut motility caused by the meds has also been quite problematic at times.

I've had help from dieticians and a nutritionist/exercise coach in the past and have just been referred to a dietician again. Perhaps I should consult an exercise physiologist.but I'm happy to persevere with my efforts for now.

I'm more than happy to explore with you and others how we can best support each other while observing the strict community guidelines about never quantifying weight, diet or exercise. I'd love to hear your ideas.

In response to: Re: Bipolar Medication and weight gain

Re: Bipolar Medication and weight gain

Hello @rav3n our messages crossed

In response to: Re: Bipolar Medication and weight gain

Re: Bipolar Medication and weight gain

@rav3n Thanks for the welcome and links. I'm still figuring out this site.

Logically, I understand and the doctor says the same things. It's just chipping at the fluctuating motivation but also money cause appointments and medications are expensive.

@Dimity Thanks for the detailed reply. From being known as the healthy person, who focuses on protein (not counting macros) and regular exercise, to being asked, "What happened?" Doing pretty similar things but the weight increases. Also yes to gut issues. Terrible near the beginning.

I'm keen to share ideas, just not sure what to offer right now. A while ago I went down a rabbit hole of homemade nut bars cause it's protein and less sugar than store bought. Something like that?

In response to: Re: Bipolar Medication and weight gain

Re: Bipolar Medication and weight gain

@Sneezy it's especially hard when you're adjusting to medication changes.

Home made nut bars sound good. I'm adding nut meal to my breakfast fruit/oatmeal/yoghurt. Dietician said try different nuts in a coffee grinder but I'm just using almond meal atm.

I was told to always have a snack midway between meals which seemed counter-intuitive re weight loss but levelled out appetite (maybe levels glycaemic spikes)

In response to: Re: Bipolar Medication and weight gain

Re: Bipolar Medication and weight gain

@Dimity I've tried different nuts (almonds, cashews, walnuts), different nut butters (peanut, almond), carb (oats, puffed rice), extras (pumpkin seeds, chia seeds, flaxseeds, dried fruits, choc chips). I tried chewy and crunchy versions, with my favourites ratios from https://www.recipetineats.com/crunchy-muesli-bars/#recipe

Like I said, rabbit hole. Looking back, that period might've been the 'snack midway between meals' you mentioned and I maintained my weight too. Then life and I stopped a lot of things.

How about taking medications regularly? Does that help or hinder weight?

11 - 20 of 23